Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 116, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 29, 2023, 2:38 AM EDT for Allen County, DeKalb County, Steuben County, Indiana; Defiance County, Paulding County, Williams County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 2:38 AM EDT (06:38 UTC)
- Expired
- Jul 29, 2023, 3:30 AM EDT
- In force
- 52 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, DeKalb County, IN, Steuben County, IN, Defiance County, OH, Paulding County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 76 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 12:00 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:40 AM EDT, 58 minutes earlier.
Area forecast discussion, Jul 29, 1:40 AM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 140 AM EDT Sat Jul 29 2023 .SYNOPSIS... Issued at 140 AM EDT Sat Jul 29 2023 Scattered showers and thunderstorms, some strong to severe, will continue overnight with locally heavy rain and damaging winds possible. Drier and cooler weather will then overspread the area this weekend as high pressure builds into the Midwest and Upper Great Lakes. && .SHORT TERM...(This afternoon and Tonight) Issued at 200 PM EDT Fri Jul 28 2023 Cloud debris from morning MCS slow to decay this morning but accelerating this aftn as MCV progresses into wrn OH. Sfc temps have naturally been slow to respond but aftn insolation/mixing will yield rapid rebound with low 90s southwest to tempered upper 80s northeast. Will drop prior heat advisory east and north yet retain southwest for this evening. Otherwise primary question remains with convective redevelopment late day and especially overnight. 17Z sfc analysis shows well demarcated outflow boundary extending from cntrl IL into srn IN before bucking back north as a warm front through IA. Expect wrn flank of outflow will mix north through evening while ern flank moves little with potential redevelopment invof the US30 corridor late this aftn with noted pocket of aggravated cu over ne IL earlier. Nevertheless northeast IA through nrn IL vcnty appears most susceptible for vigorous storm development by evening with rapid upscale growth/organization ese along sharp low level theta-e ridge tonight. 12Z guidance as a whole looks too far north with track of this expected MCS with a swd tilt favored which would steer it directly through cntr of the CWA mid to late evening with a commensurate heavy rain/damaging wind risk esp wrn half. Secondary MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave disturbance advancing east out of ND and track se late tonight, tracking through at least nrn CWA. Expected separation of these two systems would mitigate a certain flood potential yet there could be some overlap north of US30 which bears close scrutiny once lead system shows its hand later this evening. Will defer any possible flood watch to the next shift as 12Z guidance spread lends no confidence to the above scenario. && .LONG TERM...(Saturday through Thursday) Issued at 200 PM EDT Fri Jul 28 2023 A few showers possible within swd progressing cold front Sat morning into early aftn southeast otherwise notable drying and cooler temps follow through mid week as high pressure builds in across the Great Lakes. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 132 AM EDT Sat Jul 29 2023 Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA as convective linear system sweeps eastward through northern Indiana. Convection associated with northwest flow shortwave impinging along east to west frontal boundary through northern Indiana. In wake, of shortwave passage, frontal boundary will accelerate southward and reach the Ohio River by late this afternoon. VFR conditions emerge behind convection with surface flow turning northwest to north as frontal boundary sags south. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...T LONG TERM...T AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 3:27 PM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 327 PM EDT Fri Jul 28 2023 INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216- MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley- Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need later this evening. INZ013-015-020-022-023-290900- Pulaski-Fulton IN-White-Cass IN-Miami- 327 PM EDT Fri Jul 28 2023 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A Heat Advisory is in effect until midnight EDT or 11 PM CDT tonight. The combination of hot temperatures and high humidity will combine to create heat indices from 100 to 105 degrees. For full details listen to NOAA Weather Radio or visit online at weather.gov/IWX for more information. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 327 PM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely overnight with a risk for wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 29, 2:08 AM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
208 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM Tstm Wnd Gst 1 ENE Rochester 41.07N 86.18W
07/29/2023 M60 MPH Fulton IN AWOS
Corrects previous report from 1 ENE
Rochester. AWOS station KRCR Rochester.
&&
MJLocal storm report, Jul 29, 2:12 AM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
212 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM Tstm Wnd Dmg North Liberty 41.53N 86.43W
07/29/2023 St. Joseph IN Emergency Mngr
Report of powerlines down in North Liberty.
&&
MJSpecial weather statement, Jul 29, 2:14 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
214 AM EDT Sat Jul 29 2023
INZ022>026-032-033-290645-
Miami IN-Wabash IN-Huntington IN-Blackford IN-Wells IN-Cass IN-
Grant IN-
214 AM EDT Sat Jul 29 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WABASH...GRANT...
BLACKFORD...SOUTHERN HUNTINGTON...SOUTHERN WELLS...SOUTHEASTERN CASS
AND SOUTHERN MIAMI COUNTIES THROUGH 245 AM EDT...
At 213 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mexico to 9 miles northeast of Frankfort.
Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 69 in Indiana between mile markers 252 and
277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
central, north central, northeastern and east central Indiana.
&&
LAT...LON 4057 8587 4056 8636 4080 8623 4078 8587
4072 8586 4072 8512 4038 8534 4038 8586
TIME...MOT...LOC 0613Z 274DEG 56KT 4079 8615 4039 8638
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MARSILILocal storm report, Jul 29, 2:23 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
223 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM Tstm Wnd Dmg 2 N Elkhart 41.72N 85.97W
07/29/2023 Elkhart IN Trained Spotter
3 to 6 inch diameter tree limbs down in
northern Elkhart.
&&
MJLocal storm report, Jul 29, 2:24 AM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
224 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM Non-Tstm Wnd Dmg 2 S Mishawaka 41.64N 86.16W
07/29/2023 St. Joseph IN Fire Dept/Rescue
Tree down blocking roadway. Time estimated
by radar.
&&
CRLocal storm report, Jul 29, 2:25 AM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
225 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM Tstm Wnd Gst 2 S Grissom Afb 40.63N 86.15W
07/29/2023 M74 MPH Miami IN AWOS
AWOS station KGUS Grissom AFB Peru.
&&
MJThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:35 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami | 40 min |
| Jul 28, 8:42 PM EDT | Special Weather Statement | IWX | Adams | 48 min |
| Jul 28, 8:54 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami | 51 min |
| Jul 28, 9:01 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 44 min |
| Jul 28, 9:23 PM EDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 37 min |
| Jul 28, 9:30 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| Jul 28, 9:32 PM EDT | Special Weather Statement | IWX | Starke | 43 min |
| Jul 28, 9:39 PM EDT | Special Weather Statement | IWX | Adams | 36 min |
| Jul 28, 9:43 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Miami, Pulaski | 29 min |
| Jul 28, 9:47 PM EDT | Areal Flood Advisory | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 3 hr |
| Jul 28, 10:03 PM EDT | Areal Flood Advisory | IWX | Adams, Wells | 3 hr |
| Jul 28, 10:05 PM EDT | Special Weather Statement | IWX | Wabash | 25 min |
| Jul 28, 10:06 PM EDT | Flash Flood Warning | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 6 hr |
| Jul 28, 10:06 PM EDT | Special Weather Statement | IWX | Adams | 39 min |
| Jul 28, 10:25 PM EDT | Special Weather Statement | IWX | Huntington, Wabash | 35 min |
| Jul 28, 10:36 PM EDT | Special Weather Statement | IWX | Noble | 39 min |
| Jul 28, 10:49 PM EDT | Special Weather Statement | IWX | Marshall | 41 min |
| Jul 28, 10:57 PM EDT | Special Weather Statement | IWX | LaPorte | 48 min |
| Jul 28, 11:02 PM EDT | Special Weather Statement | IWX | Wabash | 28 min |
| Jul 28, 11:06 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Jul 28, 11:25 PM EDT | Special Weather Statement | IWX | DeKalb | 50 min |
| Jul 28, 11:31 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
| Jul 28, 11:45 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| Jul 28, 11:49 PM EDT | Special Weather Statement | IWX | Kosciusko | 41 min |
| Jul 28, 11:59 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 23 min |
| Jul 29, 12:19 AM EDT | Special Weather Statement | IWX | Noble | 56 min |
| Jul 29, 12:32 AM EDT | Special Marine Warning | IWX | 88 min | |
| Jul 29, 12:49 AM EDT | Special Weather Statement | IWX | Elkhart | 56 min |
| Jul 29, 12:54 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 66 min |
| Jul 29, 12:55 AM EDT | Flash Flood Warning | IWX | Saint Joseph | 4 hr |
| Jul 29, 1:15 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more | 60 min |
| Jul 29, 1:26 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 52 min |
| Jul 29, 1:35 AM EDT | Severe Thunderstorm Warning | IWX | Cass, White | 40 min |
| Jul 29, 1:44 AM EDT | Flash Flood Warning | IWX | LaPorte | 3 hr |
| Jul 29, 1:51 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Kosciusko, Miami, Wabash | 43 min |
| Jul 29, 2:03 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, LaGrange, Noble, Steuben, Whitley | 42 min |
| Jul 29, 2:09 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Kosciusko, Wabash, Wells, Whitley | 66 min |
| Jul 29, 2:14 AM EDT | Special Weather Statement | IWX | Blackford, Grant, Miami | 31 min |
| Jul 29, 2:25 AM EDT | Flash Flood Warning | IWX | Elkhart, Saint Joseph | 3 hr |
| Jul 29, 2:27 AM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Miami, Wabash, Wells | 48 min |
| Jul 29, 2:47 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 43 min |
| Jul 29, 3:10 AM EDT | Special Weather Statement | IWX | Jay | 65 min |
| Jul 29, 9:53 AM EDT | Beach Hazards Statement | IWX | LaPorte | 10 hr |
| Jul 29, 9:53 AM EDT | Small Craft Advisory | IWX | 10 hr | |
| Jul 28, 9:49 PM EDT | Special Weather Statement | IWX | Van Wert | 26 min |
| Jul 28, 10:30 PM EDT | Special Weather Statement | IWX | Putnam | 45 min |
| Jul 28, 10:34 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 36 min |
| Jul 28, 10:49 PM EDT | Special Weather Statement | IWX | Van Wert | 26 min |
| Jul 29, 12:06 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 54 min |
| Jul 29, 12:37 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Williams | 53 min |
| Jul 29, 3:07 AM EDT | Tornado Warning | IWX | Defiance | 38 min |
| Jul 29, 3:14 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Paulding, Putnam, Williams | 39 min |
| Jul 29, 3:33 AM EDT | Special Weather Statement | IWX | Allen, Van Wert | 57 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.